Another question about infections!

I have been doing the very slow reduction and, unfortunately have also developed OA in my right knee and possibly also in the left. Despite the knee pain, I have felt that the PMR has been well controlled and not featuring much at all (for a change). About 4 weeks ago, a sebaceous cyst on my shoulder became infected. I have now had 2 rounds of antibiotics and it is still there and looking very angry and sore. I will be seeing my GP on Friday, but in the last 2 days the PMR symptoms have been returning- groin and upper leg pain and weakness, shoulders and neck sore, and the knees seem worse too. I had already decided last week to stay on the current Pred. dose of 11mgs. but should I go up to say 15 for a few days to see if I can get the PMR under control? I had a blood test 2 weeks before the infection and both ESR and CRP were quite elevated which I thought might be the infection. I had another blood test last week but haven't got the results yet.

10 Replies

  • Suzy, oh how frustrating for you when you were doing so well. Infections can cause a rise in ESR and CRP but, with the increasing pain in the areas that you describe, it really does sound as though the PMR inflammation is flaring too, no doubt aggravated by the infection. Your suggestion of increasing to 15mgs for a few days would provide the answer - hopefully the pain will improve very quickly.

  • I think a bit more is needed - because of the extra stress on your body if nothing else. I had just a few hours D&V the other night, almost certainly an allergic reaction as I've had the identical thing before, but after 4 days I am definitely more aware of PMR-like discomfort. It really doesn't take much.

    Has the GP done a culture on that cyst? Obviously he hasn't chosen the right abx. What did he give you?

  • It was Flucloxacillin. When it was first prescribed,the lump wasn't bad. After the week's dose, I left it a few days and then couldn't see the doctor quickly enough so he prescribed more of the same without seeing me. The soonest I can see him now is Friday and the lump will either have got worse or cleared up with any luck! It does look pretty horrible now, but the skin has never broken.

  • Uni Suzy, does sound like GP gave you wrong antibiotics, urgent trip to GP needed. I agree with Celtic that increasing to 15mgs should provide your answer. Sorry to hear your having so many pains. Had result from PET scan, no inflammation seen in the large vessels, although Drs still concerned as right arm pain continues, and BP remains very different in both arms.

    Have you made any decision on who to approach to manage the PMR better than previous Rheumy 😉 hope the cyst settles soon, and the PMR pains subside. 😀 xx

  • hi suzy I started with bad knee pain about 1 month back , but decided to stay on my current 2 mg. of pred , and now all of a sudden it seems to be calming down.

    so fingers xd it was just a blip don't despair

  • Suzy

    For your painful OA knee, visitARC and when on that site, type in Flexiseq and try it. It has worked for so many people. It is not a drug in the sense that you swallow it, it is a bio-mechanical medication developed by ARC, works on the joints like WD40.

  • Thank you sambucca . I have tried Flexiseq but unfortunately it doesn't work for me. I have managed to get a GP appointment this afternoon and in the meantime I have got up this morning and found I can't put any weight on the left knee. It feels as if I have torn something and I am virtually immobile. The pain is almost unbearable. Can't think what has happened now!!

  • It never rains but it pours does it!

    When the GP offers you a different abx - make sure it ISN'T a member of the quinolone group. It can cause inflammation of the achilles tendon (in particular) and it is a real pain! Quinolones names end in -oxacin. And don't accept any waffle about it being "uncommon"!

    I used to get knee pain like that before PMR was dx'd - I suspect it was a bit of something floating around in the synovial fluid and it was certain positions managed to trap it. I feel your pain - but I'm not offering to share it I'm afraid ;-)

  • So sorry and I can only hope it is pseudo-gout which I had and it was quicly put right by my Rheumatologist (is was caused by Calcium Crystals and was painful.

    Do let us know how you get on.

  • Thank you for all your comments. GP put me on new anti- biotics and lump has now burst- a bit of a mess!! Pain in knee is still really bad and a combination of co- codamol and voltarol gel is taking some of the sting out of it ( about 10%). Will be seeing my usual GP on Friday to see where I am then.💬

You may also like...